Texas, 2022

Hail in Texas, January 19, 2022

January 19, 2022 · NWS SHV · 7 events in 3 counties and zones

A strong southwesterly low level jet, which developed ahead of an area of low pressure along a cold front over Southern Oklahoma, quickly resulted in the transport of low level moisture north-northeast into East Texas, Southwest Arkansas, and North Louisiana, ahead of a shortwave trough that traversed the Red River Valley into Southern Arkansas and North Louisiana during the afternoon of January…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong southwesterly low level jet, which developed ahead of an area of low pressure along a cold front over Southern Oklahoma, quickly resulted in the transport of low level moisture north-northeast into East Texas, Southwest Arkansas, and North Louisiana, ahead of a shortwave trough that traversed the Red River Valley into Southern Arkansas and North Louisiana during the afternoon of January 19th. This cold front was reinforced south into Northeast Texas and Southwest Arkansas during the afternoon, with breaks in the cloud cover ahead of the front resulting in some destabilization near the surface. Mid level lapse rates steepened in the expanding warm sector ahead of the approaching shortwave trough, with increased large scale forcing resulting in expanding coverage of showers and thunderstorms. Some of these storms became severe across portions of East Texas, with reports of large hail over Gregg and Harrison Counties. Hail as large as tennis balls fell across portions of Marshall in Harrison County, before the storms weakened considerably as they entered extreme Northwest Louisiana during the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 19, 1:57 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 19, 1:57 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
157 PM CST Wed Jan 19 2022

SHORT TERM.../Tonight through Thursday Night/

Isolated to scattered convection is beginning to fire across Deep
East Texas into Northwest Louisiana in an mostly uncapped
environment with SBCape values approaching 1000-1500J/KG along a
corridor from just southeast of Texarkana to Shreveport to Lufkin,
Texas. Temperatures along this corridor and southeast of this
line have warmed into the lower to middle 70s as early as the noon
hour with dewpoints ranging from near 60 to the lower and middle
60s. The good news is low level winds have veered significantly
around to the southwest which is resulting in very little if any
0-3km SRH which should limit the tornado threat. However, deep
bulk shear values in the 0-6km layer are pushing 50kts which
suggests that isolated supercell thunderstorms will be possible
embedded in scattered to numerous convection that will develop
ahead of a strong cold front which was as of 18z still well north
and west of the I-30 Corridor. Our severe weather threat should be
tied to the afternoon and mid to late evening hours only ahead of
the front or in the Slight Risk area drawn up by SPC. Severe
Thunderstorm Watch #16 is currently in effect until 7 pm this
evening for much of Deep East Texas as well as Northern Louisiana
and South Central Arkansas.

The other story of the day is the much colder airmass that will
infiltrate our region in wake of this strong cold front for late
tonight through the day Thursday. Cold air advection is strong with
this post frontal airmass with overnight low temperatures falling
into the 20s north of the I-20 Corridor and lows in the lower to
middle 30s south of the Corridor. Strong northerly winds overnight
with the tight pressure gradient in place will result in wind chill
vales in the upper teens across our far northwest with wind chills
in the 20s across all but Deep East Texas just before sunrise
Thursday Morning.

While we will stay precipitation free during the day Thursday,
temperatures will greatly depend on just how much clearing we see
during the day as cold air advection remains strong. Our northwest
zones should see some clearing later in the day but the cloud cover
should hold in across our southern and eastern half, thus have
trended daytime temperatures a little cooler than MAV/NBM MOS but
not as cold as MET MOS values. Thursday Night temperatures again
will be tied to cloud cover with lows in the teens where we should
remain mostly cloudy free across our northwest third and lows in the
lower and middle 20s along the I-20 Corridor and points south. Winds
near 10 mph Thursday night from the northeast will make for wind
chill values in the teens most areawide.

Get ready cause winter returns with a vengeance tonight.

13

LONG TERM.../Friday through Wednesday/

Cold and dry post-frontal conditions will be in place across the Ark-
La-Tex as a large 1040+mb surface ridge continues to build southward
across the Great Plains through the weekend. Troughing will continue
to propagate from across the Intermountain West to provide the next
best chance of precipitation by early next week. Until then,
clearing skies, calm winds, and dew points in the 10s/20s will all
contribute toward ideal radiative cooling, with minimum temperatures
in the upper 10s likely in southwest Arkansas into southeast
Oklahoma and upper 20s likely elsewhere (especially on Saturday
morning). Otherwise, maximum temperatures on Friday and Saturday
afternoons will remain below average, barely crossing the 50-degree
mark in our warmest Deep East Texas zones on Saturday. Northerly
surface winds gradually gain a westerly and southerly component by
Sunday to reintroduce surface moisture and milder maximum
temperatures in the mid-to-upper 50s.

Aloft, robust zonal flow gains a southwesterly component ahead of a
closed upper trough swiftly proceeding eastward across Central Texas
by late Monday. This flow will continue to moderate temperatures
back to near average with maximum temperatures in the upper 50s and
overnight minimum temperatures in the upper 30s in northern zones
and lower 40s south of the I-20 corridor. Temperatures that mild
will drastically reduce the chance of wintry precipitation as some
Gulf moisture is imported across the Ark-La-Tex, with the only
potential exception being our far northern zones around the Ouachita
Mountains overnight and into Tuesday. Beyond that, a reinforcing
cold front is projected by long-range guidance to arrive before the
middle of next week.

/16/

&&

PREV DISCUSSION... /issued 1055 AM CST Wed Jan 19 2022/

AVIATION...

Mixture of MVFR and VFR flight conditions to begin the TAF period
as low ceilings have cleared out across much of Northern Louisiana
attm. That will likely be temporary as a strong cold front will
move into our airspace from the northwest later today through
tonight, bringing with it showers and thunderstorms, especially
ahead of the cold front by this afternoon into the late evening
hours across portions of Deep East Texas into West Central and
Northern Louisiana. The convection should have cleared our
airspace between 20/06-09z timeframe.

Post frontal ceilings will be mostly of the MVFR variety with
those ceilings rising to VFR heights from northwest to southeast
across our airspace near to shortly after sunrise on Thursday.

Look for strong N to NNE post frontal winds this evening,
continuing into the overnight hours tonight and through the day
Thursday with gusts upwards of 25kts in a few locations.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  33  40  24  43 /  40   0   0   0
MLU  30  37  25  40 /  90   0   0   0
DEQ  25  38  17  42 /  10   0   0   0
TXK  29  40  19  40 /  20   0   0   0
ELD  27  38  18  39 /  40   0   0   0
TYR  31  41  23  44 /  10   0   0   0
GGG  33  40  23  44 /  20   0   0   0
LFK  38  43  27  47 /  50   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/16/13
Hazardous weather outlook, Jan 19, 12:56 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1256 PM CST Wed Jan 19 2022

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-125-136-137-
201900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Smith-
Gregg-
1256 PM CST Wed Jan 19 2022

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A strong cold front will move across the region today. Showers and
a few thunderstorms will develop along the front as it moves
across the area. Behind the front, a very cold airmass will move
into area, with temps tonight falling into the the 20s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Below normal temperatures will remain in place from the end of the
work week into the first half of the weekend. Daily high
temperatures will only climb into the 40s, with overnight lows
in the 20s and possibly high teens. Warmer temperatures and rain
chances will return on Monday and Tuesday as another upper level
disturbance moves into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through Tuesday.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ126-138-149>153-165>167-
201900-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Marion-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1256 PM CST Wed Jan 19 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will develop near a strong cold front
as it moves across the region today. A few strong to severe
storms will be possible during the afternoon and evening hours.
Large hail, damaging wind gusts, and a tornado or two will all be
possible. Behind the front, a very cold airmass will move into
area, with temps tonight falling into the low to mid 30s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Below normal temperatures will remain in place from the end of
the work week into the first half of the weekend. Daily high
temperatures will only climb into the 40s, with overnight lows in
the 20s. Warmer temperatures and rain chances will return on
Monday and Tuesday as another upper level disturbance moves into
the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through Tuesday.

16

In the hours before

Local storm report, Jan 19, 2:56 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CST WED JAN 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             ARCADIA                 32.56N 92.93W
01/19/2022  E0.70 INCH       BIENVILLE          LA   PUBLIC

&&

25
Local storm report, Jan 19, 2:58 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
258 PM CST WED JAN 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             HOMER                   32.80N 93.06W
01/19/2022  E0.50 INCH       CLAIBORNE          LA   CO-OP OBSERVER

&&

25
Local storm report, Jan 19, 3:04 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST WED JAN 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             TEXARKANA               33.46N 94.02W
01/19/2022  E0.25 INCH       MILLER             AR   PUBLIC

&&

25
Local storm report, Jan 19, 3:38 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CST WED JAN 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             7 SE MARION             32.82N 92.16W
01/19/2022  E0.70 INCH       UNION              LA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED JUST SOUTHWEST OF
            THE HAILE COMMUNITY.

&&

19
Special weather statement, Jan 19, 3:43 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
343 PM CST Wed Jan 19 2022

TXZ125-136-137-192230-
Upshur TX-Gregg TX-Smith TX-
343 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of northeastern Smith,
southwestern Upshur and Gregg Counties through 430 PM CST...

At 343 PM CST, Doppler radar was tracking a strong thunderstorm near
Big Sandy, or 11 miles west of Gladewater, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Longview, Kilgore, White Oak, Gladewater, Big Sandy, Clarksville
City, East Mountain, Liberty City, Winona, Union Grove, Warren City
and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 9519 3254 9518 3255 9518 3255 9516
      3256 9516 3258 9515 3262 9473 3241 9472
      3245 9520 3255 9520
TIME...MOT...LOC 2143Z 267DEG 30KT 3250 9514

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Jan 19, 3:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
356 PM CST Wed Jan 19 2022

LAZ005-006-013-014-192245-
Lincoln LA-Ouachita LA-Union LA-Jackson LA-
356 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of north central
Jackson, southeastern Union, central Ouachita and southeastern
Lincoln Parishes through 445 PM CST...

At 355 PM CST, Doppler radar was tracking a strong thunderstorm near
Ruston, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Choudrant, Downsville, Drew,
Calhoun, Loch Lomon, Folksville, Cheniere, Rocky Branch, Mineral
Springs, Caderville, Pine Grove and Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
north central Louisiana.

&&

LAT...LON 3242 9264 3255 9262 3273 9210 3243 9204
TIME...MOT...LOC 2155Z 259DEG 36KT 3251 9256

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13

The radar

The Shreveport radar (KSHV), 84 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Gregg

When
January 19, 4:20 PM CST
Where
Gregg County, 2.85 mi NW of Longview Eastside Ar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.532, -94.731

Nickel size hail fell near Longview Memorial Hospital.

Hail, Gregg

When
January 19, 4:20 PM CST
Where
Gregg County, 2.51 mi NE of Greggton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.527, -94.751

Hail ranging from the size of quarters to half dollars was reported to social media across portions of Longview. The hail completely covered the ground and roadways in some locations across the city.

Hail, Harrison

When
January 19, 4:38 PM CST
Where
Harrison County, 0.43 mi NW of Hallsville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.505, -94.575

Quarter to half dollar size hail completely covered the ground and roadways in several locations in Hallsville.

Hail, Harrison

When
January 19, 4:58 PM CST
Where
Harrison County, 0.36 mi SSE of Marshall
Measured
2 in hail
Reported by
Public
Coordinates
32.525, -94.367

Hen egg size hail fell in Marshall.

Hail, Harrison

When
January 19, 4:58 PM CST
Where
Harrison County, 0.63 mi S of Marshall
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
32.521, -94.370

Tennis ball size hail fell at the home of a NWS employee in Marshall.

Hail, Harrison

When
January 19, 5:30 PM CST
Where
Harrison County, 1.78 mi ESE of Jonesville
Measured
1 in hail
Reported by
Public
Coordinates
32.512, -94.071

Quarter size hail fell on the north side of Waskom.

Hail, Nacogdoches

When
January 19, 6:31 PM CST
Where
Nacogdoches County, 0.22 mi WNW of Climax
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.481, -94.724

Quarter size hail fell just north of the Angelina/Nacogdoches County line on Highway 59.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994146, 994154, 994155, 994158, 994159, 994161, 994162.